Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Pueblo, CO

June 5, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 5, 2019, 1:47 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 1:47 PM MDT (19:47 UTC)
Expired
Jun 5, 2019, 3:21 PM MDT
In force
94 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS55 KPUB 051947
FFWPUB
COC023-055-052245-
/O.NEW.KPUB.FF.W.0001.190605T1947Z-190605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
147 PM MDT Wed Jun 5 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South central Huerfano County in southeastern Colorado...
  East central Costilla County in south central Colorado...

* Until 445 PM MDT.

* At 146 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Indian Creek on the southeastern Spring Brun Scar, southern Spring
  Burn Scar south of Highway 160 in Huerfano county and southeastern
  Spring Burn Scar south of Highway 160 in Costilla county.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Indian Creek and Cuchara River. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

This includes the following areas, Sulpher Springs on Indian Creek
and County Road 421 near Indian Creek.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3750 10505 3745 10502 3738 10504 3739 10513
      3742 10517 3747 10519

$$

Heavener
1 follow-up statement
719 
WGUS75 KPUB 052121
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
321 PM MDT Wed Jun 5 2019

COC023-055-052129-
/O.CAN.KPUB.FF.W.0001.000000T0000Z-190605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
321 PM MDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO AND EAST
CENTRAL COSTILLA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3750 10505 3745 10502 3738 10504 3739 10513
      3742 10517 3747 10519

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 11:43 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 11:43 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1143 AM MDT Wed Jun 5 2019

.SHORT TERM...(Today and tonight)
Issued at 411 AM MDT Wed Jun 5 2019

Early this morning, southern Colorado experiencing variable
cloudiness, light winds and continued above seasonal early morning
early June temperatures.

Latest GOES satellite imagery, PV analysis, real-time data and
computer simulations indicate that closed upper low moving into west-
central New Mexico early this morning is projected to become
centered over far north-central New Mexico by later this afternoon
before shifting into the Texas Panhandle region by sunrise Thursday.

Precipitation shield with this system is expected to begin impacting
southern Colorado by later this morning and continue into this
evening with the highest potential of heavier rains expected from
this afternoon into this evening(favoring southern and western
locations), therefore will maintain the Flash Flood Watch focused on
the recent Hayden Pass, Junkins and Spring burn scars for
potential flooding issues.

In addition, the highest potential for stronger to possibly severe
thunderstorms at times are anticipated from the eastern mountains
and foothills into the southeastern Colorado plains(favoring far
eastern locations) from this afternoon into this evening, which
matches nicely with SPC's latest Marginal Day 1 Convective Outlook.

Also, cooler maximum temperatures(running below early June
climatological averages) when compared to yesterday's temperature
values are anticipated over the majority of southern Colorado today.

.LONG TERM...(Thursday through Tuesday)
Issued at 411 AM MDT Wed Jun 5 2019

Cut off low will move eastward from the TX Panhandle Thursday
morning into central OK by the afternoon. Far southeastern plains
may see some wrap around showers and isolated embedded
thunderstorms continue through the morning hours but activity will
be gradually declining through late morning. Residual moisture
will remain in place and with southeast upslope flow and a few
hundred J/kg of CAPE expected, should see another round of
scattered to numerous showers and thunderstorms across the
mountains. Locally heavy rainfall will still be possible with the
stronger storms though threat for flash flooding looks lower due
to less upper level forcing. Thunderstorms should diminish in the
evening with loss of heating.

Flow aloft transitions to southwesterly as the next upper trough
moves into the Pacific northwest. This should start the drying and
warming trend out west, but there will still be sufficient
moisture for at least scattered thunderstorms across the
mountains. Greatest moisture and CAPE will shift across the
eastern plains, east of the I-25 corridor during the afternoon
where CAPE values of 1500 J/kg or better will be in place. Missing
ingredient for a greater severe threat appears to be shear as
values will be around 20-30 kts. Therefore, looking at mainly an
isolated strong storm or two possible along the dry line across
the eastern plains Friday afternoon and evening.

Drier and warmer conditions expected for Saturday with
temperatures pushing into the 90s across the plains. Mountain snow
melt will be ramping up again for Friday and Saturday as
temperatures will be warming into the 50s and 60s over the snow
pack. Overnight temperatures will be staying above freezing as
well.

Next upper trof will cross the northern U.S. Rockies sending a
strong cold front through the southeast plains Saturday night.
Both GFS and EC suggest some stout north winds with the frontal
passage which continue into Sunday morning. Showers and
thunderstorms will be possible behind the front...however latest
GFS scours low level moisture south of the region with Sunday
looking drier. ECMWF with its less amplified trof axis hangs onto
some low level moisture with scattered thunderstorms possible in
the afternoon as the tail end of the upper trof axis moves
through. Didn't stray far from ensemble blends for now.
Temperatures should drop back to below normal for the eastern half
of the area. Temperatures should be near normal for the mountains
and valleys. Another warming trend sets in with another cold front
possible for Tuesday. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Jun 5 2019

Chances for showers and thunderstorms will continue into the
evening hours but by late night, chances should end. On Thu, the
KPUB area may not see any showers or tstms, but KCOS and KALS may
see some in the vicinity in the afternoon and evening hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072-074-077-
079-087.

&&

SHORT TERM...77
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Jun 5, 11:12 AM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1112 AM MDT Wed Jun 5 2019

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1112 AM MDT Wed Jun 5 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and embedded thunderstorms are
expected into this evening over southern Colorado. Locally heavy
rain over the eastern mountains, may affect the recent Hayden
Pass, Junkins and Spring burn scars, therefore a Flash Flood Watch
is in effect over these locations into the evening.

Across the I-25 corridor and the southeast plains, one or two
storms could become severe. Hail around the size of quarters, and
wind gusts around 60 mph, will be the primary severe storm risks.

Lightning will be a hazard with all storms. The other risks with
non-severe storms will include gusty outflow winds up to 50 mph,
and with stronger storms, there will be the potential for heavy
rain, and hail up to the size of nickels.

High and fast water flow can be expected in creeks, streams and
rivers, for at least the next several days in and near the high
country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will be possible
across the mountains on Thursday. The main threat with
thunderstorms will be locally heavy rainfall, dangerous cloud to
ground lightning, and wind gusts up to 45 mph. Some small hail up
to 1/2 inch in diameter will be possible with any isolated
stronger storms. Localized flash flooding will be possible on
newer burn scars if they take a direct hit from a more intense
thunderstorm.

The focus for showers and thunderstorms will shift eastward,
Friday and Saturday with the potential for a strong storm or two
across the plains. Hail up to the size of nickels and wind gusts
up to 50 mph will be the primary storm threats.

Warmer weather will spread into western areas on Friday and across
all areas on Saturday. This will lead to increased snow melt over
the mountains with creeks and rivers expected to run high.

Scattered thunderstorms return to southern Colorado for Sunday
through Tuesday, with the main risks being locally heavy
rainfall, lightning, small hail, and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Jun 5, 1:12 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
112 PM MDT Wed Jun 5 2019

COZ081-084-085-051930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
112 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
130 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manitou Springs, or near Colorado Springs, moving west at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Western Colorado Springs, Cascade and Chipita Park.

LAT...LON 3893 10482 3886 10484 3888 10500 3899 10500
TIME...MOT...LOC 1911Z 106DEG 7KT 3891 10490

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:12 PM MDTSpecial Weather StatementPUBTeller18 min
Jun 5, 1:14 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Jun 5, 1:57 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Jun 5, 2:05 PM MDTSpecial Weather StatementPUBFremont25 min
Jun 5, 2:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jun 5, 2:50 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jun 5, 3:15 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Jun 5, 3:52 PM MDTSpecial Weather StatementPUBOtero23 min
Jun 5, 5:59 PM MDTAreal Flood AdvisoryPUBCrowley, Kiowa, Otero85 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.